Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 177, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2012, 11:53 PM CDT for Calhoun County, Greene County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 11:53 PM CDT (04:53 UTC)
- Expired
- Sep 7, 2012, 12:20 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Greene County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 12:10 AM CDT | HAIL 1 | 2 Se Churdan, IA | |
| Sep 7, 12:10 AM CDT | HAIL 1.5 | 2 Ese Churdan, IA | SOME HAIL STONES POSSIBLY LARGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS53 KDMX 070453
SVRDMX
IAC025-073-070545-
/O.NEW.KDMX.SV.W.0177.120907T0453Z-120907T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
GREENE COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1245 AM CDT
* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES EAST OF LAKE CITY...OR 21 MILES NORTHEAST OF CARROLL...AND
MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...CHURDAN...SCRANTON AND GRAND JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4221 9462 4228 9446 4223 9440 4221 9440
4221 9437 4204 9416 4199 9417 4187 9452
TIME...MOT...LOC 0453Z 320DEG 27KT 4221 9450
WIND...HAIL 60MPH 1.00IN
$$
SKOW2 follow-up statements
906
WWUS53 KDMX 070508
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT FRI SEP 7 2012
IAC025-070518-
/O.CAN.KDMX.SV.W.0177.000000T0000Z-120907T0545Z/
CALHOUN IA-
1208 AM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4221 9441 4221 9437 4204 9416 4199 9417
4192 9438 4217 9458
TIME...MOT...LOC 0508Z 320DEG 27KT 4212 9441
$$
IAC073-070545-
/O.CON.KDMX.SV.W.0177.000000T0000Z-120907T0545Z/
GREENE IA-
1208 AM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 1245 AM CDT...
AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF JEFFERSON...OR 23 MILES EAST OF CARROLL...MOVING SOUTHEAST
AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON AND GRAND JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4221 9441 4221 9437 4204 9416 4199 9417
4192 9438 4217 9458
TIME...MOT...LOC 0508Z 320DEG 27KT 4212 9441
WIND...HAIL 60MPH 1.00IN
$$
SKOW344
WWUS53 KDMX 070520
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT FRI SEP 7 2012
IAC073-070531-
/O.CAN.KDMX.SV.W.0177.000000T0000Z-120907T0545Z/
GREENE IA-
1220 AM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4221 9441 4221 9437 4204 9416 4199 9417
4192 9438 4217 9458
TIME...MOT...LOC 0521Z 320DEG 27KT 4204 9434
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:52 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Sep 6, 6:52 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT THU SEP 6 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... FORECAST CONCERNS FOR TONIGHT REVOLVE AROUND CONVECTION CHANCES AND TIMING. AS EXPECTED THE SURFACE HIGH OVER IA IS SHIFTING TO THE EAST WITH RETURN FLOW OVER WESTERN IOWA AT THIS TIME. MOISTURE RETURN...WHILE NOT GREAT...IS ALSO UNDERWAY. ALOFT WE ALSO HAVE A STRONG SHORTWAVE THAT WILL SHIFT EAST CAUSING A SURFACE LOW OVER THE DAKOTAS TO MOVE EASTWARD. CU DEVELOPMENT IS EVIDENT ON SATELLITE OVER ECEN NEBRASKA AS LIFT IS INCREASING ALONG WITH MOISTURE. THE LIKELY SCENARIO HERE IS THAT THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AND CU MAY DEVELOP AND FESTER OUT WEST BUT EARLY EVENING FOR CENTRAL IOWA WILL BE DRY. AS A LOW LEVEL JET DEVELOPS AFTER SUNSET STORMS SHOULD GET GOING OUT WEST AND MOVE INTO THE FORECAST AREA. AFTER 06Z FORCING INCREASES AS WE ARE AIDED BY AN UPPER JET AND THETA ADVECTION IS IMPRESSIVE AFT 09Z WHEN STORMS SHOULD BE GOING IN EARNEST. SHEAR IS SUFFICIENT TO SUSTAIN UPDRAFTS AND PERHAPS GET SOME ELEVATED STORMS TO PRODUCE LARGE HAIL. NEXT...IS A STRONG COLD FRONT OVER NORTHERN/CENTRAL MN THAT WILL SINK SOUTH AND ENTER IA LATE IN PERIOD. ADDITIONAL SHOWERS AND THUNDERSTORMS IF NOT ONGOING WILL BE ASSOCIATED WITH THIS AND KEEP THE RAINFALL ONGOING INTO FRIDAY MORNING. .LONG TERM /FRIDAY THROUGH FRIDAY/... FRONTAL BOUNDARY WILL STILL BE OVER CENTRAL IA BY 12Z FRIDAY. STRONG 850 MB MOISTURE TRANSPORT WILL STILL BE FOCUSED INTO THE SOUTHEAST FORECAST AREA THROUGH EARLY AFTERNOON AND WILL NOT BE COMPLETELY PUSHED TO THE SOUTH UNTIL A SECONDARY BOUNDARY MOVES THROUGH. IMPRESSIVE CONVERGENCE ON WATER VAPOR IMAGERY OVER THE NORTHWEST CONUS. THIS CONVERGENCE IS ENHANCING THE MID AND UPPER LEVEL JETS THAT ARE RACING TOWARD THE STATE. THE FINAL PIECE OF ENERGY ARRIVES TOWARD 18Z WITH STRONG UPPER LEVEL DIVERGENCE AND MID LEVEL QG FORCING. EXPECT ADDITIONAL ELEVATED CONVECTION TO DEVELOP AND WITH PWATS APPROACHING 1.5 INCHES...COULD HAVE AREAS WITH AN ADDITIONAL INCH OF RAIN. EXPECT NON DIURNAL TEMPERATURE TRENDS ON FRIDAY PENDING AREAS OF PRECIPITATION AND CLOUDS IN ADDITION TWO WAVES OF COLD ADVECTION. WEAK MID LEVEL LAPSE RATES NEAR SATURATED ADIABATIC WILL LIMIT OVERALL INSTABILITY AND LIMIT THE SEVERE THREAT WITH THE SECOND WAVE. LARGE CANADIAN HIGH PRESSURE WILL SETTLE IN FRIDAY NIGHT AND REMAIN THE DOMINANT FEATURE THROUGH THE WEEKEND. IT WILL BE COOL ON SATURDAY THEN A BIT WARMER ON SUNDAY WITH THE AREA GETTING BACK INTO WEAK SOUTHERLY FLOW. THE SOUTHERLY FLOW WILL INCREASE MONDAY AND TUESDAY WITH TEMPERATURES BACK WELL INTO THE 80S. A WARM NOSE NEAR 850 MB MAY LIMIT MIXING BUT IF IT IS OVERCOME AND DEEPER MIXING OCCURS...COULD APPROACH 90 ONE MORE TIME BY TUESDAY. A CLOSED UPPER LOW WILL MOVE INTO WESTERN CANADA BY MONDAY AND MOVE SLOWLY EAST INTO SASKATCHEWAN AND MANITOBA TUESDAY NIGHT INTO WEDNESDAY. THIS WILL PLACE A MORE ACTIVE FLOW INTO THE MIDWEST AND SUPPRESS A BOUNDARY BACK THROUGH THE REGION ALONG WITH THUNDERSTORM CHANCES. THE BOUNDARY WILL LINGER INTO THURSDAY. && .AVIATION...07/00Z MAIN FORECAST CONCERN IS TIMING OF CONVECTION AND POTENTIAL FOR MVFR VIS/CIGS OVERNIGHT TONIGHT INTO FRIDAY MORNING. THE SHORT TERM MODELS DEPICTING CONVECTION DEVELOPING B/T 04-07Z TONIGHT ACROSS WEST TO NORTHERN IOWA WRT TO FIRST VORT MAX/SHORTWAVE. NOT COMPLETELY CONVINCED CONVECTION WILL BE WIDESPREAD ENOUGH TO MENTION IN TAFS...SO HAVE VCTS ATTM AND LEFT OUT ANY MENTION OF MVFR CONDITIONS UNTIL AFTER 09Z. LOOKS TO BE A SHORT PERIOD WITH NO PRECIP BEFORE A STRONG VORT MAX AND A SHARP COLD FRONT PUSH INTO THE FORECAST AREA AFTER 10Z. MORE CONFIDENT WITH WIDESPREAD CONVECTION FRIDAY MORNING AND LEFT MENTION OF MVFR VIS AT OTM/ALO/DSM. ALSO...STRONG CAA DEVELOPS FRIDAY AFTERNOON AND HAVE MENTION OF STRONG GUSTS THROUGH 00Z SATURDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...DONAVON AVIATION...PODRAZIK
Hazardous weather outlook, Sep 6, 3:19 PM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT THU SEP 6 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-072030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 319 PM CDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA TONIGHT...MAINLY AFTER 9 PM. THERE IS A SLIGHT RISK FOR STORMS TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. THERE IS A SECONDARY THREAT OF DAMAGING WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST TUESDAY NIGHT AND WEDNESDAY ACROSS PORTIONS OF CENTRAL IOWA. AT THIS TIME...THE CHANCES OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY AFTER 9 PM. FAB
In the hours before
Special weather statement, Sep 6, 10:20 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1020 PM CDT THU SEP 6 2012 IAZ023-033-034-070415- CALHOUN-POCAHONTAS-SAC- 1020 PM CDT THU SEP 6 2012 ...THUNDERSTORM WITH STRONG WINDS MOVING ACROSS NORTHWEST IOWA... AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BUENA VISTA COUNTY...MOVING SOUTHEAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCHALLER... VARINA... PLOVER... NEMAHA... HAVELOCK... ODEBOLT... EARLY... ROLFE... POCAHONTAS... FONDA... SAC CITY... WALL LAKE... POMEROY... PALMER... LYTTON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SKOW
Local storm report, Sep 6, 11:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL SW POMEROY 42.55N 94.69W
09/06/2012 E0.88 INCH CALHOUN IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Sep 6, 11:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM HAIL ROCKWELL CITY 42.40N 94.63W
09/06/2012 E0.88 INCH CALHOUN IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Sep 6, 11:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 5 NNE LAKE CITY 42.34N 94.71W
09/06/2012 E1.00 INCH CALHOUN IA TRAINED SPOTTER
DIME TO QUARTER HAIL LASTED ABOUT 5 MINUTES.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 48 min |
| Sep 6, 11:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 45 min |
| Sep 7, 1:20 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Story | 40 min |
| Sep 7, 1:45 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 45 min |
| Sep 7, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac, Webster | 42 min |
| Sep 7, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 47 min |
| Sep 7, 3:05 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 40 min |
| Sep 7, 3:25 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.